Kansas, 2017

Hail and Damaging Winds in Kansas, May 16 to 17, 2017

May 16 to 17, 2017 · NWS GID · 12 events in 6 counties and zones

Thunderstorms produced damaging winds and some severe sized hail over several counties in north central Kansas on this Tuesday evening. Scattered single cell thunderstorms began developing around 3 PM CST from central Kansas northeast into southern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms produced damaging winds and some severe sized hail over several counties in north central Kansas on this Tuesday evening. Scattered single cell thunderstorms began developing around 3 PM CST from central Kansas northeast into southern Nebraska. The formation of numerous cells quickly resulted in a transition to a multicell convective mode by 4 PM CST. This nearly continuous line of storms lifted north into Nebraska by 530 PM CST. As these storms affected north central Kansas, low-end severe hail occurred from southwest to northeast across Rooks, Osborne, and Jewell Counties. The strongest winds were west of this swath. Phillips County was hit particularly hard as measured wind gusts reached 75 mph in Logan and 71 mph at Phillipsburg. In Phillipsburg, large tree branches were snapped off, knocking out power. The roof was also blown off a restaurant. Scattered thunderstorms continue to develop and move into north central Kansas, at times through the evening and overnight hours, and even into Wednesday morning. None of them were severe until a multicell cluster formed over Lincoln County around 530 AM CST. As this cluster lifted north across Mitchell County, between 645 and 745 AM, they produced 1 inch hail. Other scattered storms developed across the rest of north central Kansas, during the morning hours. They weakened and dissipated, forming a large shield of anvil rain that extended into south central Nebraska. As this rain shield began to dissipate, conditions became favorable for a wake low to form. This resulted in a wind gust of 61 mph at Smith Center, at 1015 AM CST. Repeated thunderstorm activity resulted in swaths of 2 to 3 inches of rain. The highest amount was 3.80 inches in Smith Center.

Low pressure was over South Dakota, and its trailing weak cold front moved into south central Nebraska during the day. It became stationary as low pressure formed over southeast Colorado and deepened to near 990 mb. In the upper-levels, a longwave trough was over the Western U.S. with a ridge over the East. A strong shortwave trough lifted out of the Desert Southwest into the Southern Plains, while a closed low dropped into the Pacific Northwest. In the preconvective environment, an elevated mixed layer had overspread a moist boundary layer. Mid-level lapse rates were between 8 and 9 C/km. MUCAPE was between 3000 and 4500 J/kg. With strong dynamic forcing, deep layer shear was very strong, between 40 and 60 kt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 16, 5:31 AM CST, 29 minutes earlier.

Area forecast discussion, May 16, 5:31 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
631 AM CDT Tue May 16 2017

.SHORT TERM...(Today and tonight)
Issued at 408 AM CDT Tue May 16 2017

Satellite imagery showing the upper level disturbance which
brought strong/severe thunderstorms to the CWA this evening
continuing to push off to the northeast, taking the precipitation
along. A few isolated showers/storms linger early this morning,
mainly east of a Ord to Beloit line, and over the next few hours
is expected to shift out of the CWA. In the wake of the
convection, the sfc pattern is messy, with more of an easterly
component across the majority of the CWA, vs the more southerly
winds elsewhere. Temps at 3 am range from the lower 60s for most,
to lower 70 in our far south.

Through the short term period today/tonight, focus turns to the
west, with satellite imagery showing the next feature of interest,
an upper level low, spinning over the desert SW. Models are in
good agreement showing this system swinging through the Four
Corners region today, and eventually onto the Plains later
tonight. At the surface, though winds are on the variable side
this morning, they are expected to turn back south-southwesterly
through the day. Low pressure becomes better organized over
eastern CO through the day ahead of the approaching upper level
system. Models continue to show a frontal boundary draped SW-NE
across the region, but partly because of models not having the
greatest handle on the current sfc pattern, confidence in the
exact placement of sfc features isn't the highest, but should
become more clear as the day passes.

Expecting another day with above normal temperatures, with
forecast highs in the mid 80s. Also expecting much of the
daytime hours to be dry. Larger scale lift will be on the increase
with the approaching system, but not until later in the day, and
models continue to show things being capped for much of the area.
There continue to be some model differences with timing of
activity, with some closer to 21Z, others closer to 00Z. There are
also differences with what area of the CWA is impacted, most of
the support (including previous runs of models) had been across
roughly the southeastern half of the CWA, but a few try to bring
more impact to the northwestern portions. AT this point, kept the
higher PoPs across that southeastern half. Once thunderstorms
develop/shift northeast into the area later today, the potential
from strong/severe weather is still a big concern. Models showing
the potential for some hefty MLCAPE values to develop this
afternoon, and models have shown for days there being sufficient
deeper layer shear. All but the northwestern 1/3rd of the CWA is
included in the SPC Day 1 Enhanced Risk (the NW is in the Slight
Risk). The primary hazards look to be large hail/damaging winds,
but localized heavy rain/flooding and an isolated tornado cannot
be ruled out.

Activity will continue on through the evening and overnight hours,
aided by an increasing southerly LLJ. Similar to tonight, the
brunt of the activity looks to shift north-northeast with time,
but activity will likely linger on longer (compared to currently).

.LONG TERM...(Wednesday through Monday)
Issued at 408 AM CDT Tue May 16 2017

Already by Wednesday, the models have some differences in the
location and the weather associated with the low. The NAM is drier
and the ECMWF is the wettest, with the GFS in between. Have kept
thunderstorms for much of the area through the day.

By Wednesday evening the low has moved out of the area and
Wednesday  night should be dry. The next upper level low starts
to affect the area Thursday with a few showers in the west during
the morning, and across the area Thursday afternoon, with some
isolated thunderstorms mainly in north central Kansas. Thursday
night the models all agree that there will be showers and some
isolated thunderstorms across the area. The upper low is slow to
move out of the area and still has some showers across the area
Friday night.

Finally on Saturday the upper low moves out of the area and a
surface high settles in. The surface high is cool and temperatures
will be cooler on Saturday and Saturday night. The dry conditions
continue into Sunday and as the high moves to the east, there will
be a bit warmer temperatures. The next upper level wave starts to
affect the area Sunday night into Monday with a few showers and
some isolated thunderstorms.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Wednesday)
Issued at 622 AM CDT Tue May 16 2017

Dry conditions in the forecast for much of the daytime hours
today, with thunderstorm chances ramping back up late this
afternoon and into the evening. Have VFR conditions going, but am
a bit concerned about a narrow band of lower level stratus that is
gradually working east. Confidence in it sticking together enough
to cause reductions in ceilings is on the lower side, so kept it
at a FEW030 mention for now. Winds remain easterly early this
morning, but models continue to show winds becoming more
southerly with time today, with occasional gusts near 20 MPH not
out of the question this afternoon. In the final few hours of this
TAF period, some models are showing the potential for notably
lower ceilings. Not confident enough at this point to insert a
mention.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...JCB
AVIATION...ADP
Hazardous weather outlook, May 16, 3:30 AM CST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
430 AM CDT Tue May 16 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
171200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
430 AM CDT Tue May 16 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Late this afternoon through tonight, there continues to be the
potential for severe thunderstorms across the entire outlook area.
At this time, the best chances look to come after 5 PM, mainly
along and south of a line from Genoa, to Kearney, to Beaver City
Nebraska, and including north central Kansas. The primary hazards
will be hail up to 2 inches in diameter and wind gusts near 70
MPH, but localized heavy rain and flooding, as well as an
isolated tornado, cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances linger across the outlook area through
Wednesday, then intermittent thunderstorms are possible Thursday
through Friday night. Severe thunderstorms are not expected at
this time.

Another chance for thunderstorms returns Sunday night and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon
through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, May 16, 12:22 AM CST, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Hastings NE
122 AM CDT Tue May 16 2017

KSZ017>019-160730-
Rooks-Osborne-Mitchell-
Including the cities of Codell, Plainville, Stockton, Osborne,
Downs, and Beloit
122 AM CDT Tue May 16 2017

...Strong wind gusts possible over the next hour...

Outflow from a small area of showers and thunderstorms over
portions of central Kansas may result in gusty south winds across
the area. Wind gusts of 50 to 55 MPH are not out of the question
over the next hour or so, but would be accompanied by little to
no precipitation.
Special weather statement, May 16, 1:21 AM CST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Hastings NE
221 AM CDT TUE MAY 16 2017

KSZ018-019-160800-
Osborne KS-Mitchell KS-
221 AM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MITCHELL AND
SOUTHEASTERN OSBORNE COUNTIES UNTIL 300 AM CDT...

At 218 AM CDT, Doppler radar was tracking an area of showers and
isolated thunderstorms along a line extending from near Ada to 9
miles south of Luray. Movement was northeast at 40 mph.

Wind gusts of 50 to 55 mph will be possible well to the north of
this area of precipitation, affecting portions of Osborne and
Mitchell Counties.

Locations impacted include...
Beloit, Asherville, Hunter and Victor.

LAT...LON 3928 9863 3951 9794 3922 9793 3922 9849
      3913 9849 3913 9871
TIME...MOT...LOC 0718Z 220DEG 36KT 3920 9791 3898 9871

ADP

The radar

The Grand Island radar (KUEX), 67 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Smith

When
May 16, 6:00 AM CST to May 17, 6:00 AM CST
Where
Smith County, Smith Center
Reported by
CoCoRaHS
Coordinates
39.780, -98.780

A 24 hour rainfall total of 3.63 inches was reported.

Heavy Rain, Smith

When
May 16, 4:00 PM CST to May 17, 11:00 AM CST
Where
Smith County, Kensington
Reported by
Trained Spotter
Coordinates
39.770, -99.030

A total of 3.80 inches of rain had fallen since the previous evening.

Hail, Rooks

When
May 16, 4:01 PM CST
Where
Rooks County, 3 mi E of Codell
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.200, -99.124

Hail, Osborne

When
May 16, 4:03 PM CST
Where
Osborne County, Portis
Measured
1 in hail
Reported by
911 Call Center
Coordinates
39.570, -98.700

Hail, Osborne

When
May 16, 4:04 PM CST
Where
Osborne County, 1 mi S of Alton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.456, -98.950

Thunderstorm Wind, Phillips

When
May 16, 4:38 PM CST to 4:43 PM CST
Where
Phillips County, 1 mi W of Logan
Measured
65 kt (75 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
39.670, -99.589

Wind gusts of 70 to 75 MPH were measured by a mesonet site just west of Logan.

Hail, Jewell

When
May 16, 4:39 PM CST
Where
Jewell County, Burr Oak
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.870, -98.300

Hail, Smith

When
May 16, 4:41 PM CST
Where
Smith County, Lebanon
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
39.820, -98.550

Thunderstorm Wind, Phillips

When
May 16, 4:44 PM CST to 4:48 PM CST
Where
Phillips County, 1 mi S of Phillipsburg to Phillipsburg
Measured
62 kt (71 mph) measured gust
Property damage
$50,000
Reported by
AWOS
Coordinates
39.736, -99.320

Severe criteria wind gusts, peaking at 71 MPH, were measured just south of Phillipsburg. In town, a restaurant lost its roof. Power lines and large tree limbs, some 6-12 inches in diameter, were downed.

Hail, Jewell

When
May 16, 4:52 PM CST
Where
Jewell County, 6 mi N of Esbon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.907, -98.430

Hail, Mitchell

When
May 17, 5:52 AM CST
Where
Mitchell County, Hunter
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
39.230, -98.400

Thunderstorm Wind, Smith

When
May 17, 10:15 AM CST
Where
Smith County, Smith Center Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
39.750, -98.780

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693915, 693914, 693857, 693859, 693860, 693863, 693864, 693862, 693870, 693871, 693872, 693878.